Do statins cause amyotrophic lateral sclerosis (ALS)?
Answer From Francisco Lopez-Jimenez, M.D.
There's no good evidence that statins cause or trigger ALS, also known as Lou Gehrig's disease. However, there have been reports of people who have developed ALS while taking statins. Other studies have shown a decreased risk of ALS in people who take statins.
ALS is a serious neurological disorder that causes disease and death in the nerve cells in the brain and spinal cord that control voluntary muscles. ALS may begin with muscle twitching, weakness in an arm or leg, or changes in speech (dysarthria). Eventually, it affects the ability to control the muscles needed to move, speak, eat and breathe.
Statins are medications prescribed for the treatment of high cholesterol. These medications can sometimes cause muscle pain (myalgia), muscle weakness or, very rarely, severe muscle damage (rhabdomyolysis). But these occur as a result of direct muscle damage, not damage to nerve cells.
Francisco Lopez-Jimenez, M.D.
April 01, 2020
- Ingre C, et al. Risk factors for amyotrophic lateral sclerosis. Clinical Epidemiology. 2015; 7:181.
- Riva N, et al. Recent advances in amyotrophic lateral sclerosis. Journal of Neurology. 2016;263:1241.
- Amyotrophic lateral sclerosis (ALS) fact sheet. National Institute of Neurological Disorders and Stroke. https://www.ninds.nih.gov/Disorders/Patient-Caregiver-Education/Fact-Sheets/Amyotrophic-Lateral-Sclerosis-ALS-Fact-Sheet. Accessed April 15, 2018.
- Rosenson RS, et al. Statin muscle-related adverse events. https://www.uptodate.com/contents/search. Accessed April 15, 2018.